Like ... Last week the American Heart Association and the American College of Cardiology issued new cholesterol guidelines. Those guidelines were accompanied by a calculator. The calculator will help you decide whether you need a statin or not.
You can get the actual calculator here:
CV Risk Calculator
Click the "Download Risk Calculator" button. It will download an excel file onto your computer. Open the file and plug in your measurements. It will tell you your risk and how it compares to your peer with "optimal" risk factors.
This morning the New York Times published:
Risk Calculator for Cholesterol Appears Flawed
Flawed because "... it will increase the number of healthy people for whom statins are recommended by nearly 70 percent," says Dr. Abramson in his opinion piece, Don't Give People More Statins.
"This announcement is not a result of a sudden epidemic of heart disease, nor is it based on new data showing the benefits of lower cholesterol. Instead, it is a consequence of simply expanding the definition of who should take the drugs — a decision that will benefit the pharmaceutical industry more than anyone else."This comment under Abramson's article was chilling:
"This may sound like good news for patients, and it would be — if statins actually offered meaningful protection from our No. 1 killer, heart disease; if they helped people live longer or better; and if they had minimal adverse side effects. However, none of these are the case."
"I am a victim of statin "therapy." At the age of 72, with just a moderately high LDL, Simvastatin was prescribed. I took it for approximately 2 weeks, and severe pain developed in my whole body, but, primarily in my lower legs. I read the side effects on line and stopped taking it.
The pain went away, but my legs were weak. After much investigation by neurologists at University of California, SFMC, I was diagnosed with statin-induced neuropathy. The calf muscle in both legs has totally gone -- nothing left but sinew. My life has been severely damaged by an inability to walk properly. I cannot raise on my toes. It has been three years since I took this medication, and there is no further hope of recovery. Prior to taking Simvastatin I was an athlete all my life. At the time of this pharmaceutical invasion I was still, hiking, exercising regularly and downhill skiing. Shame of this hired committee of "experts.""